When most people think about brain injuries, they imagine injuries resulting from a physical blow to the head.
To be sure, many brain injuries are caused by car accidents, falls, and other incidents that result in an impact to the head.
These are referred to as traumatic brain injuries. However, prescription errors can also lead to brain injuries.
And while those who experience a brain injury due to a medication error might go through a traumatic experience—non-impact head injuries are generally considered to be non-traumatic brain injuries.
Types of Brain Injuries
Generally speaking, there are two types of brain injuries: traumatic and non-traumatic.
Despite what the names imply, the difference between these two types of injuries has nothing to do with how bad or emotionally traumatic the injury is. Instead, the classification depends on what caused the injury.
Traumatic brain injuries are those caused by a physical blow to the head.
For example, car accidents, falls, sporting injuries, and physical acts of violence can all cause traumatic brain injuries.
On the other hand, a non-traumatic brain injury occurs when damage to the brain is the result of internal factors, such as a lack of oxygen, pressure from a tumor, or exposure to a harmful substance such as a prescription medication.
However, non-traumatic brain injuries are no less devastating than traumatic brain injuries.
In fact, often, those experiencing non-traumatic brain injuries suffer greater harm than those who suffer minor traumatic brain injuries.
Chemical Injury to the Brain from Prescription Drugs
Prescription drugs are powerful substances that have the power to help patients overcome otherwise life-threatening conditions.
However, these substances are controlled for a reason. If a patient takes too much of a medication or takes a drug that has an adverse reaction with another medication, it can cause a chemical injury to the brain.
There are a few ways in which chemical injuries to the brain from prescription drugs can occur.
If a pharmacist provides a patient with the wrong medication, it may negatively interact with another medicine the patient is taking.
This often occurs with look-alike-sound-alike (LASA) drugs.
For example, Prozac and Prilosec both sound and look alike when written, and a busy pharmacist may grab one when filling a prescription for the other.
Incorrect dose errors occur when a pharmacist gives a patient the correct medication but in the wrong dose.
If the dose is too high, the patient may experience a chemical brain injury, whereas if the dose is too low, the patient may not receive the benefit of the medication.
Have You Suffered a Brain Injury Following a Medication Error?
At Poulos & Coates, we have over seven decades of hands-on experience aggressively pursuing compensation on behalf of patients and their families.
We are the only New Mexico law firm that focuses only on medical malpractice cases, meaning we are uniquely positioned to successfully bring even the most challenging and complex cases to court.